Alert archive / Washington / Winter Storm Watches in 2021
Winter Storm Watch 8, NWS Seattle, WA
NWS Seattle, WA issued this winter storm watch at Dec 9, 2021, 3:41 AM PST. It took effect at Dec 10, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 3:41 AM PST (11:41 UTC)
- In effect from
- Dec 10, 2021, 10:00 PM PST
- Expired
- Dec 10, 2021, 4:19 AM PST
- In force
- Issued by
- NWS Seattle, WA
The text
As transmitted.
633 WWUS46 KSEW 091141 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 341 AM PST Thu Dec 9 2021 WAZ568-100000- /O.CAN.KSEW.WS.W.0014.000000T0000Z-211209T1800Z/ /O.NEW.KSEW.WW.Y.0034.211209T1141Z-211210T0600Z/ /O.NEW.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ Cascades of Snohomish and King Counties- including Stevens Pass and Snoqualmie Pass 341 AM PST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 2000 FEET... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING ABOVE 3000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...For the Winter Weather Advisory above 2000 feet, snow continued. Additional snow accumulations of 4 to 10 inches. For the Winter Storm Watch above 3000 feet, heavy snow possible. Total snow accumulations of 18 to 30 inches possible. * WHERE...Cascade mountains Snohomish and King Counties, including Stevens and Snoqualmie Pass. * WHEN...For the Winter Weather Advisory, until 10 PM PST this evening. For the Winter Storm Watch, from Friday evening through Saturday evening. * IMPACTS...Travel could be very difficult in the passes through tonight and again Friday night and Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ567-569-100000- /O.NEW.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ Cascades of Whatcom and Skagit Counties- Cascades of Pierce and Lewis Counties- including Paradise 341 AM PST Thu Dec 9 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING ABOVE 3000 FEET... * WHAT...Heavy snow possible above 3000 feet. Total snow accumulations of 18 to 30 inches possible. Winds could gust as high as 40 mph. * WHERE...Cascade mountains Whatcom and Skagit Counties including the Mount Baker Ski Area. The Cascade mountains Pierce and Lewis Counties, including the Crystal Mountain Ski Area, White Pass and Paradise on Mount Rainier. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ http://www.weather.gov/seattle
3 follow-up statements
320 WWUS46 KSEW 092315 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 315 PM PST Thu Dec 9 2021 WAZ568-100715- /O.CON.KSEW.WW.Y.0034.000000T0000Z-211210T0600Z/ /O.CON.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ Cascades of Snohomish and King Counties- including Darrington, Baring, Stevens Pass, Skykomish, and Snoqualmie Pass 315 PM PST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING ABOVE 2000 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING ABOVE 3000 FEET... * WHAT...For the Winter Weather Advisory above 2000 feet, snow continued. Additional snow accumulations of 2 to 4 inches. For the Winter Storm Watch above 3000 feet, heavy snow possible. Total snow accumulations of 18 to 32 inches possible. Winds could gust as high as 55 mph. * WHERE...Cascade mountains of Snohomish and King Counties, including Stevens Pass, and Snoqualmie Pass. * WHEN...For the Winter Weather Advisory, until 10 PM PST this evening. For the Winter Storm Watch, from Friday evening through Saturday evening. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ513-100715- /O.EXA.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ Olympics- including Amanda Park, Quinault, and Hurricane Ridge 315 PM PST Thu Dec 9 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING ABOVE 3000 FEET... * WHAT...Heavy snow possible above 3000 feet. Total snow accumulations of 5 to 29 inches possible. Winds could gust as high as 55 mph. * WHERE...Olympic mountains, including Hurricane Ridge. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WAZ567-569-100715- /O.CON.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ Cascades of Whatcom and Skagit Counties- Cascades of Pierce and Lewis Counties- including Concrete, Hamilton, Lyman, Maple Falls, Deming, Newhalem, Morton, Ashford, Packwood, Randle, Paradise, and Longmire 315 PM PST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING ABOVE 3000 FEET... * WHAT...Heavy snow possible above 3000 feet. Total snow accumulations of 20 to 40 inches possible. Winds could gust as high as 55 mph. * WHERE...Cascade mountains of Whatcom and Skagit Counties, including the Mount Baker Ski Area. The Cascade mountains of Pierce and Lewis Counties, including the Crystal Mountain Ski Area, and Paradise on Mount Rainier. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ http://www.weather.gov/seattle
054 WWUS46 KSEW 100718 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1118 PM PST Thu Dec 9 2021 WAZ513-567>569-101530- /O.CON.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ Olympics-Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Amanda Park, Quinault, Hurricane Ridge, Concrete, Hamilton, Lyman, Maple Falls, Deming, Newhalem, Darrington, Baring, Stevens Pass, Skykomish, Snoqualmie Pass, Morton, Ashford, Packwood, Randle, Paradise, and Longmire 1118 PM PST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING ABOVE 3000 FEET... * WHAT...Heavy snow possible above 3000 feet. Total snow accumulations of 20 to 40 inches possible. Winds could gust as high as 55 mph. * WHERE...Cascade mountains of Whatcom, Skagit, snohomish, King, Pierce and Lewis counties including the Mount Baker Ski Area. Stevens and Snoqualmie Pass, the Crystal Mountain Ski Area, and Paradise on Mount Rainier. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ http://www.weather.gov/seattle
654 WWUS46 KSEW 101219 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 419 AM PST Fri Dec 10 2021 WAZ513-567>569-110015- /O.UPG.KSEW.WS.A.0008.211211T0600Z-211212T0600Z/ /O.NEW.KSEW.WS.W.0015.211211T0200Z-211212T1200Z/ Olympics-Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Hurricane Ridge, Newhalem, Stevens Pass, Snoqualmie Pass, Paradise, and Longmire 419 AM PST Fri Dec 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON SATURDAY ABOVE 3000 FEET... ...WINTER STORM WARNING IN EFFECT FROM NOON SATURDAY to 4 AM SUNDAY ABOVE 2000 FEET... * WHAT...Heavy snow expected above 3000 feet tonight and Saturday morning. Heavy snow expected above 2000 feet Saturday afternoon through early Sunday morning. Total new snow accumulations of 18 to 36 inches. Winds gusting as high as 50 mph tonight and Saturday. Possible freezing rain Snoqualmie pass tonight into Saturday morning. * WHERE...Olympic mountains including Hurricane Ridge. Cascade mountains of Whatcom, Skagit, Snohomish, King, Pierce and Lewis counties including the Mount Baker Ski Area, Stevens Pass and Snoqualmie Pass, the Crystal Mountain Ski Area and Paradise on Mount Rainier. * WHEN...From 6 PM this evening to 4 AM PST Sunday. * IMPACTS...Travel will be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ http://www.weather.gov/seattle
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 3:34 AM PST, 7 minutes earlier.
Area forecast discussion, Dec 9, 3:34 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
334 AM PST Thu Dec 9 2021
.SYNOPSIS...Upper level trough moving through Western Washington
today. Strong frontal system moving into the area Friday night
into Saturday with windy conditions along the coast and over the
Northwest Interior plus heavy snow in the Cascades. Cool upper
level trough setting up off the coast Sunday and Monday keeping
unsettled weather over the area. Trough moving through Tuesday
with yet another system following the trough for the middle of
next week.
&&
.SHORT TERM /TODAY THROUGH SATURDAY/...Satellite imagery shows
mostly cloudy skies over Western Washington early this morning.
Doppler radar has a few showers over Skagit county ( convergence )
along with some scattered showers along the coast. Temperatures at
3am/11z were in the mid 30s to lower 40s.
Shower activity increasing later this morning as an upper level
trough moves into the area. Maximum instability along the coast
with 500 mb temperatures in the -30 to -35C range so will keep a
chance of thunderstorms in the forecast for the beaches. In the
lower levels weak convergence pattern remaining throughout the
day. Convergence zone will eventually shift into the Central
Cascades later today before weakening tonight. Have replaced the
Winter Storm Warning with an advisory and extended the advisory
into the evening hours. Trough axis moving east of the area later
this afternoon with shower activity in the lowlands decreasing.
Cool air over the area will keep highs only in the lower to mid
40s.
Very weak upper level ridge moving through the area tonight.
Northwesterly orographic flow will keep snow showers going in the
mountains with the snow levels remaining well below the passes.
Low level onshore flow will keep skies mostly cloudy which will
keep lows mostly in the mid 30s.
Huge upper level trough over the Eastern Pacific Friday. Warm
front spinning out of the low approaching Western Washington with
rain spreading over the area late afternoon into the evening
hours. Warm air advection ahead of the front will make the snow
level forecast tough for the Cascades. Models in good agreement
that 850 mb temperatures rising to around -1 or -2C by 12z
Saturday. Low level flow in the passes will be easterly which will
help trap some cold air in the passes. Current model solutions
putting the snow level right around 3000 feet for the Central
Cascades. For Stevens pass this will be straight snow. For
Snoqualmie pass precipitation starting out as snow then could
turn to an ugly wintery mix late Friday night into Saturday if the
snow level ends up a little higher. Back in the lower elevations,
even with the parent low of the warm front well up into the Gulf
of Alaska, model 850 mb winds associated with the front in the
40-55 knot range Friday night. If the trends continue look for a
high wind watch to be issued for at least the coast and possibly
the Northwest Interior Friday night.
Trailing cold front moving through Western Washington Saturday for
rain and windy conditions in the lowlands and heavy snow in the
mountains. Winter storm watch will be issued with this forecast
package beginning at 10 pm/06z Friday night and continuing until
10 pm/06z Saturday night for 18 to 30 inches of snow during this
time frame above 3000 feet in the Cascades. Snow amounts at
Snoqualmie pass a tough call at this point with the possibility of
the snow level getting above the pass for a time Friday night.
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Very cold upper level
trough setting up over the Eastern Pacific Sunday and Monday with
additional systems ( weaker than the one Saturday ) spinning out
of the trough into the area. A little break in the action Tuesday
as the trough digs south and moves inland. The break will be
short lived with yet another system dropping out of the Gulf of
Alaska. Current model solutions have this system moving inland
south of the area Wednesday but not far enough south to keep
precipitation out of the forecast for Western Washington. Snow
levels will remain low, 1500 feet or lower, through the period.
Snow depths in the mountains will be significantly higher at this
time next week. Felton
&&
.AVIATION...West to northwest flow continuing today as an upper
level trough axis swings across the region later today. The air mass
remains moist and will become slightly unstable near the coast this
afternoon. Widespread MVFR ceilings to continue through the day
with increasing shower activity as upper trough moves across the
region.
KSEA...MVFR conditions with some increase in the shower activity mid
morning into the afternoon. Surface winds S/SW 6 to 11 knots. 27
&&
.MARINE...High pressure will remain over the coastal waters
into early Friday with lower pressure east of the Cascades
producing onshore flow. A strong Pacific frontal system will
approach the waters Friday night and sweep across the area
Saturday morning. Widespread gales are anticipated with this
frontal system. Strong post-frontal onshore flow will follow the
front Saturday afternoon into Sunday. Seas will also build to 14 to
16 feet. Onshore flow will ease Saturday night into Sunday.
High pressure will build east of the Cascades early next week as
a broad area of low pressure remains over the coastal and offshore
waters. 27
&&
.HYDROLOGY...Heavy rain Friday night through Saturday, 2 to 4
inches, combined with the brief rise in the snow levels to around
4000 feet in the Olympics will likely drive the Skokomish River
above flood stage Saturday. With a lot of water still in the
river basin there could be moderate flooding on the river. Rivers
over Southwest Washington will also initially respond to the
heavy rain but lower snow levels over the Cascades will limit the
amount of the rises in these rivers. No additional river flooding
expected in the next 7 days. Felton
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Watch from Friday evening through Saturday evening
for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties.
Winter Weather Advisory until 10 PM PST this evening for
Cascades of Snohomish and King Counties.
PZ...Gale Watch from Friday evening through Saturday morning for
Admiralty Inlet-Coastal Waters From Cape Flattery To James
Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
James Island Out 10 Nm-Coastal Waters From James Island To
Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands-Puget Sound
and Hood Canal-West Entrance U.S. Waters Strait Of Juan De
Fuca.
Small Craft Advisory until 4 PM PST Friday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory until 4 AM PST Friday for Grays Harbor Bar.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:25 AM PST | Gale Watch | SEW | 11 hr | |
| Dec 9, 3:41 AM PST | Winter Weather Advisory | SEW | 18 hr | |
| Dec 9, 1:27 PM PST | Gale Warning | SEW | 57 hr | |
| Dec 9, 1:27 PM PST | Small Craft Advisory | SEW | 25 hr | |
| Dec 9, 3:16 PM PST | High Wind Watch | SEW | San Juan | 13 hr |
| Dec 9, 3:16 PM PST | Wind Advisory | SEW | 43 hr |
Nearby
Winter Storm Watches in Washington, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.